Pennsylvania, 2010

Hail in Pennsylvania, April 25, 2010

April 25, 2010 · NWS CTP · 3 events in 2 counties and zones

A retreating warm frontal zone and associated sharp temperature gradient combined with steep mid-level lapse rates to produce isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A retreating warm frontal zone and associated sharp temperature gradient combined with steep mid-level lapse rates to produce isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 25, 11:21 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 25, 11:21 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1221 PM EDT SUN APR 25 2010

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT WILL TRACK SLOWLY EASTWARD
FROM THE OHIO VALLEY AND BRING OCCASIONAL RAIN AND THUNDERSTORMS
TO THE REGION THROUGH EARLY TUESDAY. HIGH PRESSURE AND DRY
WEATHER MAY RETURN FOR THE MIDDLE TO END OF THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WATER VAPOR LOOP AND 12Z NAM SHOWS THAT A LARGE SWATH OF DRIER
AIR AT MID/UPPER LEVELS HAS ADVECTED NE TO NEAR A KBFD TO KIPT AND
KABE LINE AT 14Z.

I PLAN TO WEIGHT THE LOCATION OF THE SFC/925MB QUASI STNRY FRONT
MORE IN LINE WITH THE FINER RESOLUTION NAM/WRFARW/RUC COMPARED TO
THE SLIGHTLY FURTHER NORTH GFS/SREF.

GRID POINT SOUNDINGS...ALONG AND JUST TO THE EAST RT 219 (ACROSS
THE LAURELS) ARE FAVORABLE FOR SUPERCELL DEVELOPMENT WITH THE
POTENTIAL FOR ISOLATED TORNADOES CONSIDERING ML CAPES NEAR 1200
J/KG WITH 0-2KM HELICITY OF 200-250 M2/S2. MEAN WIND WILL BE FROM
230 AROUND 25 KTS...BUT STRONGER/RIGHT MOVING TSRA CELLS SHOULD
MOVE AT APPROX 270 DEG AT 15-20 KTS.

RECENT SWOMCD FROM THE STORM PREDICTION CENTER CONFIRMS THIS
ANALYSIS...AND SUGGESTS THE POTENTIAL FOR SIMILAR STORM STRUCTURE
FURTHER EAST ALONG THE MASON/DIXON LINE LATER IN THE AFTERNOON.
THAT AREA...NEAR AND TO THE EAST OF I-81...MAY STAY COOL AIR
DAMMED WITH THE SFC FRONT ABOUT 30 MILES SOUTH OF THE PENN
BORDER...AND THE 925 MB FRONT RIGHT ALONG THE STATE LINE. SREF
PROB OF CAPE EXCEEDING 1000 J/KG (A REQUIREMENT FOR SUPER-CELLULAR
STRUCTURE TODAY) IS ABOUT 30-40 PERCENT NEAR KHGR AND POINTS JUST
TO THE NORTH LATE THIS AFTERNOON.

VERY LOW WET BULD ZERO LEVELS OF JUST 7 KFT AGL ACROSS THE LAURELS
(WHERE STRONG TO SVR TSRA ARE EXPECTED TO BE FOCUSED FOR OUR CWA)
COMBINED WITH 33-50 PERCENT OF THE CAPE ABOVE THE -20C LEVEL...
WILL BRING THE LIKELIHOOD OF 3/4 TO 1 INCH HAIL THERE.

MID MORNING...EXPANDED SLIGHT RISK AREA APPEARS TO BE TOO FAR
NORTH INTO THE SHALLOW COOLER AIR...BUT ELEVATED TSRA WILL TRACK
NORTH OVER THE 925 MB FRONT TO NEAR INTERSTATE 80 LATE TODAY/THIS
EVENING BRINGING ANOTHER ROUND OF WIDESPREAD MDTLY HEAVY RAINFALL.

IN THE TEMP DEPT...WILL BE ADJUSTING HOURLY VALUES AND AFTERNOON
MAXS DOWN BY SEVERAL DEG F IN MOST AREAS (ONLY REACHING THE U40S
TO LOWER 50S ACROSS NRN AND EASTERN PENN).

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
CUT OFF UPPER LOW OVER THE CENTRAL U.S. WILL NEAR THRU THE NIGHT
AND NEXT SURGE OF MSTR COMES IN ABOUT 6/9 HRS AFT THE AFTN
CONVECTION WANES. OVERRUNNING RAIN IS THE MOST LIKELY
RESULT...SINCE THERE WILL BE A VERY STABLE LOWEST 2KFT LAYER OVER
ALL THE REGION BY THEN. EXPECT TEMPS TO BE STABLE UNDER THE CLOUDS
AND RAIN. A RUMBLE IS POSSIBLE...BUT NOT LIKELY AND WILL HOLD OFF
ON MENTIONS OF T FOR TONIGHT FOR NOW.

SFC LOW DROPS SE THRU KPIT AND INTO DC AREA DURING THE DAY MONDAY.
MORE CONVECTION IS POSSIBLE RIGHT ALONG THE SRN BORDER MON AFTN.
UPPER LOW OPENS AND TROF AXIS LOOKS TO BE OVERHEAD BY 00Z TUES.
OVERRUNNING PRECIP WILL COVER MUCH OF THE AREA LATE TONIGHT AND
ALL DAY MONDAY...AND KEEP IT IN THE 50S OVER MOST OF THE REGION.
PER LATEST SREF AND GEFS PLUMES...STORM TOTAL RAINFALL COULD NEAR
2 INCHES BY THE END OF THE SHORT TERM PD. BUT...THE GROUND IS
PRETTY DRY ALL OVER THE REGION...BUT ESPECIALLY IN THE NRN TIER
WHERE SOME STREAM FLOWS ARE DOWN CLOSE TO THE 1ST PERCENTILE OF
HISTORICAL VALUES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MINIMAL ADJUSTMENTS TO EXTENDED PERIODS BEGINNING MON NGT THRU SUN
WITH A HIGH CONFIDENCE IN SUB-SEASONAL CONDS. GEFS/SREF/NAEFS
ENSEMBLES CONTINUE TO HAVE MINIMAL SPREAD AMONGST MEMBERS WITH
REGARDS TO CUTOFF 500MB LOW SLOWLY SLIDING EAST ACROSS OH RVR VALLEY
INTO MID- ATLANTIC TUE. ENSEMBLE MEMBERS PRODUCE MINIMAL SPREAD IN
RETROGRADING A VORT MAX TUE FROM CANADIAN MARITIME TOWARDS THE
SOUTHWEST CORNER OF QUEBEC. AS THIS TROUGH SLIDES SW TUE/WED CUTOFF
LOW WILL BECOME ABSORBED WITH A TROUGH REMAINING ACROSS THE EASTERN
THIRD OF THE CONUS. MODERATE RIDGING WILL OCCUR WED/THUR ALONG THE
LEE-SIDE OF THE ROCKIES AND SLOWLY SLIDE EAST EJECTING EASTERN
TROUGH TOWARDS THE ATLANTIC OCEAN.

CONSIDERABLE CLOUD COVER IS EXPECTED FOR THE FIRST HALF OF THE WEEK
WITH CHC FOR PRECIP TUE/WED. BNDRY COULD SLIP THRU TUE AND PROVIDE A
CHC FOR LOW TOPPED CONVECTION TUE/WED...HOWEVER CONFIDENCE ATTM IS
MINIMAL WITH DIFFLUENT FLOW POISED TO LIMIT LIFT MECHANISM. 850MB
THERMAL TROUGH ARRIVES LATE MON AFTN/EVE AS TEMPS STEADILY FALL TO
ARND -2 TO -4 DEG C BY 12Z TUE. THERMAL RIDGE SLOWLY LIFTS NE LATER
IN THE EXTENDED PERIODS SUGGESTING MODERATING SFC TEMPS. ADDTL
WARMTH MAY OCCUR AS SOUTHERLY FLOW AND MINIMAL SPREAD AMONGST
ENSEMBLE MEMBERS FRI/SAT WITH 850MB TEMPS ARND 13 TO 15 DEG C. IN
ADDITION TO THE MODERATING TEMPS IN THE LATE PERIODS OF THE EXTENDED
PWAT VALUES RISE TO ARND 2 TO 3 STD DEV ABOVE AS A NARROW ATMOS RVR
SLIDES NE FROM THE GULF. OVERALL IT APPEARS CONVECTIVE CHCS INCREASE
FRI/SAT/SUN OF NEXT WEEK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A STORM SYSTEM APPROACHING FROM THE MIDWEST WILL KEEP WIDESPREAD
POOR FLYING CONDS OVER CENTRAL PA THROUGH THIS AFTERNOON WITH
IFR/LIFR CIGS...AND IFR TO MVFR VSBYS STAYING ENTRENCHED ACROSS
ALL TAF SITES...THANKS TO A PERSISTENT NEAR SFC EASTERLY FLOW.

THE EXCEPTION WILL BE AT KJST...WHERE THE SFC WARM FRONT HAS
LIFTED JUST TO THE NORTHEAST AND WILL BRING MAINLY VFR TO MVFR
CONDITIONS THERE THROUGH 00Z MONDAY. TSRA WILL BE TRIGGERED IN THE
WARMER AIRMASS ACROSS SWRN PENN AND COULD BRING SOME BRIEFLY MUCH
LOWER CIGS/VSBYS AND STRONG WIND GUSTS/HAIL (IN STRONG TO SCTD SVR
TSRA) TO THE KJST AREA BETWEEN 18Z AND 23Z TDY.

OUTLOOK...
MON...WIDESPREAD RAIN/IFR CONDS.
TUE...CLEARING SKIES.
WED-THU...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...BEACHLER
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Apr 25, 2:15 AM EST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 AM EDT SUN APR 25 2010

PAZ004>006-010>012-037-041-042-045-046-049>053-058-260715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
315 AM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-024>028-033>036-056-057-059-063>066-260715-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
315 AM EDT SUN APR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WARM FRONT LIFT INTO SOUTHWESTERN PENNSYLVANIA TODAY. SHOWERS
AND THUNDERSTORMS WILL DEVELOP NEAR AND SOUTH OF THE FRONT. SOME
OF THESE STORMS COULD BECOME SEVERE AND CAUSE DAMAGING WINDS AND
HAIL. TORNADOES ARE ALSO A SLIGHT POSSIBILITY VERY CLOSE TO THE
WARM FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Apr 25, 2:09 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT SUN APR 25 2010

PAZ024-251945-
CAMBRIA PA-
309 PM EDT SUN APR 25 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMBRIA COUNTY
THROUGH 345 PM EDT...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS NEAR JOHNSTOWN...MOVING
NORTHEAST AT 25 MPH.

BRIEF WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR SOUTH FORK AROUND 320 PM...VINCO
AROUND 325 PM AND NANTY-GLO AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.

LAT...LON 4051 7889 4042 7867 4025 7888 4026 7890
      4027 7890 4029 7893 4029 7900 4031 7902

EXPERIMENTAL

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 78 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cambria

When
April 25, 3:20 PM EST
Where
Cambria County, 0.69 mi N of Ebensburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.490, -78.730

Hail, Cambria

When
April 25, 3:42 PM EST
Where
Cambria County, 1.72 mi ENE of Vinco
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.410, -78.840

Hail, Perry

When
April 25, 5:25 PM EST
Where
Perry County, 1.73 mi WNW of New Germantown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.310, -77.600

Quarter-size hail reported along Route 274 approximately 1.5 miles west of New Germantown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218562, 218563, 218564.